Below we explain why side effects of anti-HIV drugs happen, and some of the different short and long-term side effects associated with HIV treatment. It’s important to remember that in most cases people who take anti-HIV drugs have little or no problems with side effects, especially after the first month or so of treatment.

Side effects of anti-HIV drugs
Side effects from anti-HIV drugs occur either because of an allergic reaction to the drugs, or because of the action of the drugs themselves. HIV enzymes that anti-HIV drugs target are similar to the enzymes your body needs to function normally. When you take anti-HIV drugs they don’t only inhibit the enzymes in HIV, they can also start to affect your body’s own enzymes causing unwanted side effects.

Anti-HIV drugs are very powerful, and so it takes time for your body to adapt to them. There are ways to cope with side effects when they happen. The most common side effects such as nausea or diarrhoea can be managed with anti-nausea or anti-diarrhoea medication. Another common side effect in the short term is a body rash, and this can often be managed with antihistamines. However, a rash can also be a sign of a more serious allergic reaction which we talk more about later on this page. For this reason, if you do get a rash you should go to see your doctor straight away.

Your doctor will use your regular blood tests to monitor you for a wide range of problems that anti-HIV drugs can cause, such as anaemia (which is a deficiency of red blood cells) and kidney or liver toxicity. If the drugs were causing any of these problems then they would be spotted during your routine appointments and blood tests.

Since most side effects disappear after a while many people decide to push through the first month or so, as long as the side effects are not too severe. Make sure you always tell your doctor about any side effects you experience since he or she will need to check that nothing serious is going on.

Obviously, if the side effects are too severe then you and your doctor would want to think about changing one or more of the anti-HIV drugs you are taking to a combination that you would find easier to tolerate.

We talk more about this in the section on Changing Treatment.

It’s important to note here that you should never just stop taking your anti-HIV drugs, even if the side effects are really bad, without the advice of your HIV doctor. He or she will be able to tell you how to change to a different combination with minimal risk of developing drug resistance to your anti-HIV drugs.

Drinking alcohol or taking certain recreational drugs can make side effects more severe. For instance, ecstasy can increase the levels of the protease inhibitors in your blood. This would increase the chance that you would experience severe side effects.

You can read more about alcohol and recreational drugs and how they can affect HIV and HIV treatment in the section on Looking After Yourself.

Severe allergic reactions
More serious side effects of anti-HIV drugs can be caused by allergic reactions to certain drugs. One of these is caused by abacavir in 4% to 8% of people who take it, and is known as a hypersensitivity reaction. There is now a genetic test which shows whether you are likely to get this reaction, although the test may not be available everywhere. If you are thinking of taking abacavir, ask your doctor about this test.

Abacavir hypersensitivity reaction usually occurs within the first 6 weeks of treatment, however it can occur at any time and so people taking abacavir are advised to carry a warning card in their wallets. All boxes of abacavir, Kivexa or Trizivir (which both contain abacavir) have a pull out warning card which you should carry with you.

The symptoms of hypersensitivity reaction get steadily worse over a few days and can include a rash, fever, gastrointestinal problems, nausea and vomiting. If you develop these symptoms after starting abacavir you should go to see your doctor immediately. If you were diagnosed with a hypersensitivity reaction then your doctor would ask you to stop taking abacavir. Once you have stopped taking abacavir you must never take it again. Taking abacavir again after you had a hypersensitivity reaction the first time can lead to a very quick and severe allergic reaction which can be fatal.

Metabolic changes
Metabolic changes refer to changes to certain chemical or physical processes used by your body, such as the way it converts fat into energy. Your doctor will keep an eye on certain indicators of metabolic changes each time you have your regular blood tests, such as your cholesterol levels.

It’s unclear why some people experience metabolic changes when taking anti-HIV drugs, however those that have been seen in people with HIV include high cholesterol, diabetes and insulin resistance, high blood sugar and high blood fats (which can be related to body fat changes, and we talk about these later on this page).

If your blood tests indicate that you are experiencing problems with metabolic changes, your doctor may recommend changing the combination of drugs you are taking to one that your body will be better able to cope with. Your doctor may also recommend that you alter your diet to help with problems such as high cholesterol or he may even suggest that you exercise more often.

Body fat changes
A long-term side effect that has been associated with certain anti-HIV drugs is lipodystrophy and lipoatrophy. Lipodystrophy is fat redistribution around the body, usually fat gain around the abdomen. Lipoatrophy is fat loss from parts of the body, often seen as facial wasting or wasting from the arms and legs. These side effects can often be managed with appropriate anti-HIV drug choices, however if you have resistance to some anti-HIV drugs your options may be limited and you may not be able to avoid the drugs that could cause lipodystrophy and lipoatrophy. Protease inhibitors have more commonly been associated with fat redistribution around the abdomen, whereas the NRTIs such as d4T, ddI and AZT have been associated with fat loss. However, other factors are also likely to contribute to lipodystrophy and lipoatrophy, including HIV infection itself [1].

If you are having problems with lipodystrophy or lipoatrophy then you and your doctor could think about changing the combination of anti-HIV drugs you are taking. For example, it has been shown that men who have lost fat from their face because of taking the NRTI d4T can actually start to regain some of the lost fat when switching from d4T to abacavir, another NRTI [2].

There are also reconstructive treatments for people with facial wasting. One of these is polylactic acid, also known as New Fill or Sculptra. This is given as injections into the areas on the face where fat has been lost, and it helps to stimulate collagen growth and increase the skin thickness. This is a very safe treatment, and has been shown to greatly improve the quality of life of men in a number of studies.3 However it’s not available everywhere on the NHS, and even where it is there could be a long waiting list. Speak to your doctor if you think you may be interested in finding out more.

Peripheral neuropathy
Another long term side effect of certain anti-HIV drugs is peripheral neuropathy. This is a painful condition caused by damage to the peripheral nerves, usually in the feet, legs and hands. It’s often described as feeling like burning pins and needles, and can range from mild tingling and numbness to very intense pain.

The drugs that have been associated with peripheral neuropathy are the NRTIs d4T, ddI and to a lesser extent 3TC, however peripheral neuropathy can also be caused by HIV itself. Alcohol and some recreational drugs are neurotoxins, meaning that they are toxic to the nervous system. Taking recreational drugs, such as amphetamines or cocaine, or drinking too much can make peripheral neuropathy worse.

If you do develop peripheral neuropathy from your anti-HIV drugs you and your doctor would want to change the combination of drugs you are taking if possible.

If you aren’t taking any of the drugs that are associated with peripheral neuropathy or the condition continues after stopping the drugs which could cause it, it may be that there’s another cause. Your doctor would probably do a blood test to check your Vitamin B12 levels, as a B12 deficiency can cause neuropathy. It could also be HIV itself that’s the cause.

There are some treatment options available for peripheral neuropathy. The anti-convulsant drug gabapentin has been shown to improve the condition in some people, but not all. Other treatments include a low dose of amitriptyline, a drug normally used to treat depression, and acetyl-l-carnitine, an amino acid which may actually reverse the nerve damage seen in people with peripheral neuropathy. However, medical opinion is divided about how effective these and other treatments for neuropathy are. If you are experiencing pain from peripheral neuropathy that isn’t caused by any anti-HIV drugs you are taking, you could ask your doctor to refer you to a specialist neurologist who can investigate the causes further.

If you are in quite a lot of pain then you could also ask to be referred to a specialist in pain management or palliative care who will explore with you different ways to manage the pain you are in. It may be worth asking about trying a Transcutaneous Electrical Nerve Stimulator, more commonly referred to as a TENS machine. This passes a small electric current through your nerves and has been shown to be beneficial to people experiencing neuropathic pain.


Read more

1 Lipodystrophy. i-base
2 RAVE Study: switch to tenofovir or abacavir from AZT or d4T. 12th Conference on Retroviruses and Opportunistic Infections (CROI), Boston, February 2005.
3 New Fill injections improve facial appearance, reduce anxiety, within 3 months. AIDSMAP. 2002.